Proton Pump Inhibitors and Reflux

Proton Pump Inhibitors (PPIs) are drugs such as Nexium and Losec.  They are frequently prescribed in the treatment of gastro-oesophageal reflux to reduce the amount of stomach acid produced; thereby decreasing the symptoms of heart burn.  As we have discussed previously, it is not the stomach acid itself which is the problem, but rather its leakage through the lower oesophageal sphincter (LOS) into the oesophagus.

PPIs are meant to be taken on a short term basis, but often people take them for years on end.  Given that stomach acid is involved in the absorption of a number of nutrients including calcium, its long term usage can contribute to conditions such osteoporosis.  When the stomach has a less acidic environment there is also the potential to develop gut infections including helicobacter pylori as it thrives in a low acidic environment.  Other health problems associated with long term PPI use include:

Iron deficiency anaemia           Periodontal disease                Allergies and food intolerances

Leaky gut syndrome                 Skin problems – eczema, vitiligo, seborrheic dermatitis, psoriasis

Lowered pancreatic secretion- the majority of enzymes that actively break down foods, which then further contributes to poor assimilation and nutritional problems

Rapid aging – HCL is necessary for restoring cellular methylation reserves

Reduced oxidation of lactic acid              Reduced white blood cell activity

Retention of carbon dioxide                      Vitamin B12 deficiency

Impaired tissue repair                                  Candida

Bloating, belching, and flatulence immediately after meals

Indigestion – heavy feeling in the stomach

Upset stomach                Nausea                Fermentation and putrefaction

PPIs do not help to correct the problem that is causing the reflux; they simply treat the symptoms to provide relief.    The other problem with long term PPI use is that it can mask the signs and symptoms of gastric ulcer or .oesophageal cancer.  It is important to have regular check-ups with your GP if you are taking PPIs for more than 12 months.  Symptoms which need to be investigated ASAP include unexplained weight loss, recurrent vomiting, difficulty swallowing, vomiting blood or blood in bowel motions.

A consultation with a naturopath can identify the cause of your reflux and provide options to treat that cause. 

This information is of a general nature only and doesn’t take into account any person’s individual situation.  It does not replace any information provided specifically for you by your health care professional.  Never stop or start a new treatment without discussing it first with your health care provider.

Leave a Reply